Alabama, 2010

Rip Current in Alabama, July 2, 2010

July 2, 2010 · NWS MOB · 1 event in 1 county or zone

A woman and 3 to 4 year old child drowned after being caught in a rip current near a pier close to the four season condo. A third person was injured and was taken to an area hospital after entering the surf to rescue the woman and child.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A woman and 3 to 4 year old child drowned after being caught in a rip current near a pier close to the four season condo. A third person was injured and was taken to an area hospital after entering the surf to rescue the woman and child.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 2, 2:54 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 2, 2:54 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT FRI JUL 2 2010

.DISCUSSION...

DRIER AIR CONTINUES TO MOVE IN FROM THE NORTH THIS AFTERNOON. THIS
SHOULD LOWER RAIN CHANCES FOR MOST INLAND LOCATIONS AT LEAST THROUGH
THE WEEKEND. COASTAL LOCATIONS THROUGH MAY BE A BIT OF A DIFFERENT STORY.

AS WE HAVE BEEN DISCUSSING OVER THE LAST FEW DAYS...A SURFACE LOW
PRESSURE WILL MEANDER AROUND THE NORTHERN GULF OF MEXICO OVER THE
WEEKEND. THE GOOD NEWS IS THAT THE NHC IS NOT EXPECTING FOR THIS
SYSTEM TO BECOME TROPICAL IN NATURE. THE BAD NEWS IS THAT THE SYSTEM
COULD KEEP RAIN CHANCES A BIT HIGHER ALONG THE GULF COAST QUITE
POSSIBLY THROUGH EARLY NEXT WEEK.

COMPUTER MODELS ARE IN GOOD AGREEMENT WITH THE LOCATION OF THIS
SYSTEM THROUGH SUNDAY...BUT BY EARLY NEXT WEEK...GFS AND ECMWF BEGIN
TO DIVERGE GREATLY. THE GFS CONTINUE TO BE THE MOST AGGRESSIVE MODEL
AS IT SHOWS A MUCH STRONGER SYSTEM PULLING IN GULF MOISTURE BACK INTO
THE AREA AND THUS PRODUCE MUCH HIGHER RAIN CHANCES. THE ECMWF SHOWS A
WEAKER SYSTEM AND THUS KEEP DRIER AIR IN PLACE. WILL CONTINUE TO
CARRY A BLEND OF BOTH MODELS...BUT WILL LEAN CLOSE WITH THE ECMWF.

TEMPERATURES WILL RETURN BACK TO NEAR OR ABOVE NORMAL...ESPECIALLY
INLAND LOCATIONS WITH THE DRY AIR IN PLACE.

/ARM

&&

.AVIATION (18Z UPDATE)...AN ISOLATED SHOWER OR THUNDERSTORM POSSIBLE
AT THE TERMINALS THIS AFTERNOON WITH MOST ACTIVITY REMAINING TO THE
S AND W. OTHERWISE MAINLY VFR CONDITIONS EXPECTED THROUGH THE TAF
PERIOD. LIGHT NELY FLOW THIS AFTERNOON WILL TREND TO ELY AND
INCREASE OVERNIGHT AS AN AREA OF LOW PRES PASS S OFF THE COAST.
GUSTS AROUND 20 KT POSSIBLE SAT WITH BETTER MIXING.

&&

.MARINE...AN AREA OF LOW PRES DEVELOPING ALONG A STALLED FRONT JUST
S OF APALACHEE BAY WILL SLOWLY MOVE WWD S OF THE COASTAL WATERS
THOUGH THE WEEKEND. NELY WINDS WILL SHIFT TO ELY AND INCREASE TO
AROUND 15 TO 20 KT TONIGHT AS THE LOW BEGINS TO ADVANCE TOWARD THE
REGION...THEN CONTINUE THROUGH SUNDAY AS THE LOW SLOWLY SLIDES JUST
S OF THE WATERS AND THE LA COAST. CONTINUE TO DISCOUNT THE
OPERATIONAL GFS AND FAVOR AN ECMWF/NAM BLEND WITH WINDS TO AROUND 20
KT WITH HIGHER GUSTS POSSIBLE. WITH UNCERTAINTY AMONG SOME MODELS
CONTINUING AND SOME MODELS INDICATING STRONGER WINDS WILL HAVE TO
WATCH THE SITUATION CLOSELY AS IT CONTINUES TO DEVELOP. CURRENT
THINKING IS THE SYSTEM WILL NOT OBTAIN TROPICAL CHARACTERISTICS AND
NHC ONLY FORECASTING A 10 PERCENT CHANCE OF BECOMING TROPICAL. LONG
PERIOD SSW SWELL CONTINUE TO SUBSIDE TO AROUND 3 TO 4 FT EARLY THIS
EVENING BUT SHORT PERIOD SEAS WILL INCREASE LATE TONIGHT AND SAT
WITH SEAS BUILDING TO AROUND 5 FT...WITH 4 TO 5 FT SEAS CONTINUING
INTO SUNDAY. SINCE WE ARE DISCOUNTING THE GFS HAVE ALSO DISCOUNTED
WAVEWATCH. THE LOW IS EXPECTED TO MOVE INLAND SUNDAY WITH IMPROVING
CONDITIONS EARLY NEXT WEEK WITH THE BERMUDA HIGH RIDGING INTO THE
REGION FROM THE E. /SK

&&

.FIRE WEATHER...INLAND LOCATIONS WILL CONTINUE TO TRANSITION INTO A
DRIER PATTERN. HOWEVER...THE COASTAL REGION WILL CONTINUE TO SEE
HIGHER RAIN CHANCES. ALTHOUGH DRIER CONDITIONS ARE EXPECTED
INLAND...IT SHOULD NOT BE ENOUGH TO ELEVATE THE FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  91  71  89 /  30  30  40  50
PENSACOLA   75  91  75  87 /  40  30  40  40
DESTIN      76  89  77  84 /  40  30  40  40
EVERGREEN   70  91  68  90 /  20  20  20  30
WAYNESBORO  70  93  65  92 /  10  20  20  40
CAMDEN      69  93  67  94 /  10  20  20  20
CRESTVIEW   71  90  71  90 /  40  30  40  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 4:30 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT FRI JUL 2 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF A LINE FROM
NEW AUGUSTA MISSISSIPPI TO ANDALUSIA ALABAMA IN THE LATE MORNING AND
AFTERNOON HOURS.  WHILE NO SEVERE THUNDERSTORMS ARE EXPECTED...SOME
STORMS WILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS TO NEAR 40
MPH...AND VERY HEAVY RAINS.  THE THUNDERSTORMS WILL MOVE GENERALLY
FROM THE NORTH TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK AREA OF LOW PRESSURE WILL MOVE WESTWARD JUST SOUTH OF THE
GULF COAST SATURDAY.  THIS WILL PRODUCE EASTERLY WINDS FROM 15 TO 20
KNOTS OVER THE COASTAL WATERS...AND SMALL CRAFT OPERATORS OVER THE
GULF COASTAL WATERS SHOULD EXERCISE CAUTION DURING THIS TIME. THE
INCREASED EASTERLY WINDS WILL ALSO RESULT IN AN INCREASED RISK FOR
DANGEROUS RIP CURRENTS IN THE SURF ZONE AT AREA BEACHES THIS
WEEKEND.  OTHERWISE...SCATTERED THUNDERSTORMS WILL REMAIN IN THE
FORECAST FOR MAINLY THE COASTAL COUNTIES AND OFFSHORE THROUGH
THURSDAY.   LOCALLY HEAVY RAINFALL...GUSTY WINDS AND LIGHTNING WILL
REMAIN A THREAT IN ANY THUNDERSTORMS.  NO SEVERE WEATHER IS
FORECAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
STORMS IS NOT EXPECTED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Lower Baldwin

When
July 2, 4:05 PM CST to 4:07 PM CST
Where
Lower Baldwin forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media

A woman and 3 to 4 year old child drowned after being caught in a rip current near a pier close to the four season condo. A third person was injured and was taken to an area hospital after entering the surf to rescue the woman and child.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Baldwin2010-07-02FemaleIn WaterDirect
Rip Current, Lower Baldwin2010-07-023FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254289.